Comptes Rendus
Complex analysis and geometry
On quasi-Herglotz functions in one variable
Comptes Rendus. Mathématique, Volume 360 (2022), pp. 937-970.

In this paper, the class of (complex) quasi-Herglotz functions is introduced as the complex vector space generated by the convex cone of ordinary Herglotz functions. We prove characterization theorems, in particular, an analytic characterization. The subclasses of quasi-Herglotz functions that are identically zero in one half-plane as well as rational quasi-Herglotz functions are investigated in detail. Moreover, we relate to other areas such as weighted Hardy spaces, definitizable functions, the Cauchy transform on the unit circle, sum-rule identities and matrix-valued Herglotz functions.

Dans le présent article, la classe des fonctions (complexes) quasi-Herglotz est présentée comme l’espace vectoriel complexe engendré par le cône convexe des fonctions de Herglotz usuelles. Nous démontrons des théorèmes de caractérisation, en particulier une caractérisation analytique. Les sous-classes des fonctions quasi-Herglotz qui sont identiquement nulles dans un demi-plan ainsi que les fonctions quasi-Herglotz rationnelles sont étudiées en détail. De plus, nous faisons le lien avec d’autres domaines tels que les espaces de Hardy avec poids, les fonctions définissables, la transformée de Cauchy sur le cercle unité, les identités « somme-règle » et les fonctions de Herglotz à valeur matricielle.

Published online:
DOI: 10.5802/crmath.364
Classification: 30A86, 30A99

Annemarie Luger 1; Mitja Nedic 1

1 Department of Mathematics, Stockholm University, SE-106 91 Stockholm, Sweden
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Annemarie Luger and Mitja Nedic},
     title = {On {quasi-Herglotz} functions in one variable},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {937--970},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {360},
     year = {2022},
     doi = {10.5802/crmath.364},
     language = {en},
AU  - Annemarie Luger
AU  - Mitja Nedic
TI  - On quasi-Herglotz functions in one variable
JO  - Comptes Rendus. Mathématique
PY  - 2022
SP  - 937
EP  - 970
VL  - 360
PB  - Académie des sciences, Paris
DO  - 10.5802/crmath.364
LA  - en
ID  - CRMATH_2022__360_G9_937_0
ER  - 
%0 Journal Article
%A Annemarie Luger
%A Mitja Nedic
%T On quasi-Herglotz functions in one variable
%J Comptes Rendus. Mathématique
%D 2022
%P 937-970
%V 360
%I Académie des sciences, Paris
%R 10.5802/crmath.364
%G en
%F CRMATH_2022__360_G9_937_0
Annemarie Luger; Mitja Nedic. On quasi-Herglotz functions in one variable. Comptes Rendus. Mathématique, Volume 360 (2022), pp. 937-970. doi : 10.5802/crmath.364.

[1] Naum I. Akhiezer The classical moment problem and some related questions in analysis, University Mathematical Monographs, Hafner Publishing Co., 1965 | Zbl

[2] Naum I. Akhiezer; Izrail M. Glazman Theory of linear operators in Hilbert space, Dover Publications, 1993, xiv+147, iv+218 pages

[3] Sergio Albeverio; Rostyslav Hryniv; Yaroslav Mykytyuk Scattering theory for Schrödinger operators with Bessel-type potentials, J. Reine Angew. Math., Volume 666 (2012), pp. 83-113 | DOI

[4] Nachman Aronszajn; William F. Donoghue On exponential representations of analytic functions in the upper half-plane with positive imaginary part, J. Anal. Math., Volume 5 (1956), pp. 321-388 | DOI

[5] Joseph A. Ball; Vladimir Bolotnikov Canonical de Branges–Rovnyak model transfer-function realization for multivariable Schur-class functions, Hilbert spaces of analytic functions (CRM Proceedings & Lecture Notes), Volume 51, American Mathematical Society, 2010, pp. 1-39 | DOI | MR | Zbl

[6] Jussi Behrndt; Fritz Gesztesy; Shu Nakamura Spectral shift functions and Dirichlet-to-Neumann maps, Math. Ann., Volume 371 (2018) no. 3-4, pp. 1255-1300 | DOI | MR | Zbl

[7] Anders Bernland; Annemarie Luger; Mats Gustafsson Sum rules and constraints on passive systems, J. Phys. A, Math. Theor., Volume 44 (2011) no. 14, 145205, 20 pages | DOI | MR | Zbl

[8] Vladimir I. Bogachev Measure theory. Vol. I, II, Springer, 2007 | DOI

[9] Wilhelm Cauer The Poisson integral for functions with positive real part, Bull. Am. Math. Soc., Volume 38 (1932) no. 10, pp. 713-717 | DOI | MR | Zbl

[10] Joseph A. Cima; Alec L. Matheson; William T. Ross The Cauchy transform, Mathematical Surveys and Monographs, 125, American Mathematical Society, 2006, x+272 pages | DOI

[11] David Damanik; Rowan Killip; Barry Simon Perturbations of orthogonal polynomials with periodic recursion coefficients, Ann. Math., Volume 171 (2010) no. 3, pp. 1931-2010 | DOI | MR | Zbl

[12] Jean Dieudonné Treatise on analysis. Vol. II, Pure and Applied Mathematics, 10-II, Academic Press Inc., 1976 (enlarged and corrected printing, translated by I. G. Macdonald)

[13] A. Dijksma; Heinz Langer; Hendrik S. V. de Snoo Representations of holomorphic operator functions by means of resolvents of unitary or selfadjoint operators in Kreĭn spaces, Operators in indefinite metric spaces, scattering theory and other topics (Bucharest, 1985) (Operator Theory: Advances and Applications), Volume 24, Birkhäuser, 1987, pp. 123-143 | Zbl

[14] Jonathan Eckhardt; Aleksey Kostenko; Gerald Teschl Spectral asymptotics for canonical systems, J. Reine Angew. Math., Volume 736 (2018), pp. 285-315 | DOI | MR | Zbl

[15] William N. Everitt On a property of the m-coefficient of a second-order linear differential equation, J. Lond. Math. Soc., Volume 4 (1971/72), pp. 443-457 | DOI | MR

[16] Fritz Gesztesy; Konstantin A. Makarov; Serguei N. Naboko The spectral shift operator, Mathematical results in quantum mechanics (Prague, 1998) (Operator Theory: Advances and Applications), Volume 108, Birkhäuser, 1999, pp. 59-90 | DOI | MR | Zbl

[17] Fritz Gesztesy; Eduard Tsekanovskii On matrix-valued Herglotz functions, Math. Nachr., Volume 218 (2000) no. 1, pp. 61-138 | DOI | MR | Zbl

[18] Fernando Guevara Vasquez; Graeme W. Milton; Daniel Onofrei Mathematical analysis of the two dimensional active exterior cloaking in the quasistatic regime, Anal. Math. Phys., Volume 2 (2012) no. 3, pp. 231-246 | DOI | MR | Zbl

[19] Victor P. Havin On analytic functions representable by an integral of Cauchy-Stieltjes type, Vestn. Leningr. Univ., Mat. Mekh. Astron., Volume 13 (1958) no. 1, pp. 66-79 (Russian) | MR

[20] Victor P. Havin Analytic representation of linear functionals in spaces of harmonic and analytic functions which are continuous in a closed region, Dokl. Akad. Nauk SSSR, Volume 151 (1963), pp. 505-508 (Russian) | MR

[21] Yevhen Ivanenko; Mats Gustafsson; B. Lars G. Jonsson; Annemarie Luger; Börje Nilsson; Sven Nordebo; Joachim Toft Passive approximation and optimization using B-splines, SIAM J. Appl. Math., Volume 79 (2019) no. 1, pp. 436-458 | DOI | MR | Zbl

[22] Yevhen Ivanenko; M. Nedic; Mats Gustafsson; B. Lars G. Jonsson; Annemarie Luger; Sven Nordebo Quasi-Herglotz functions and convex optimization, R. Soc. Open Sci., Volume 7 (2020) no. 1, 191541 | DOI

[23] Peter Jonas Operator representations of definitizable functions, Ann. Acad. Sci. Fenn., Math., Volume 25 (2000) no. 1, pp. 41-72 | MR | Zbl

[24] Peter Jonas On operator representations of locally definitizable functions, Operator theory in Krein spaces and nonlinear eigenvalue problems (Operator Theory: Advances and Applications), Volume 162, Birkhäuser, 2006, pp. 165-190 | DOI | MR | Zbl

[25] Izrail S. Kac; Mark G. Kreĭn R-functions – analytic functions mapping the upper half-plane into itself, Trans. Am. Math. Soc., Volume 103 (1974) no. 2, pp. 1-18 | Zbl

[26] Paul Koosis Introduction to H p spaces, Cambridge Tracts in Mathematics, 115, Cambridge University Press, 1998, xiv+289 pages (with two appendices by V. P. Havin)

[27] Mark G. Kreĭn On the trace formula in perturbation theory, Mat. Sb., N. Ser., Volume 33 (1953) no. 75, pp. 597-626 | MR

[28] Mark G. Kreĭn; Heinz Langer Über einige Fortsetzungsprobleme, die eng mit der Theorie hermitescher Operatoren im Raume Π κ zusammenhängen. I. Einige Funktionenklassen und ihre Darstellungen (German), Math. Nachr., Volume 77 (1977), pp. 187-236 | DOI | Zbl

[29] Pär Kurlberg; Henrik Ueberschär Superscars in the Šeba billiard, J. Eur. Math. Soc., Volume 19 (2017) no. 10, pp. 2947-2964 | DOI | Zbl

[30] Heinz Langer; Bjorn Textorius On generalized resolvents and Q-functions of symmetric linear relations (subspaces) in Hilbert space, Pac. J. Math., Volume 72 (1977) no. 1, pp. 135-165 | DOI | MR | Zbl

[31] Matthias Langer; Harald Woracek Distributional representations of 𝒩 κ -functions, Math. Nachr., Volume 288 (2015) no. 10, pp. 1127-1149 | DOI | MR | Zbl

[32] Andrea Mantile; Andrea Posilicano Asymptotic completeness and S-matrix for singular perturbations, J. Math. Pures Appl., Volume 130 (2019), pp. 36-67 | DOI | MR | Zbl

[33] L. A. Markushevich; Genrikh Ts. Tumarkin On a class of functions that can be represented in a domain by an integral of Cauchy-Stieltjes type (Russian), Usp. Mat. Nauk, Volume 52 (1997), pp. 169-170 translated in Russ. Math. Surv. 52 (1997), no. 3, p. 613-614 | DOI

[34] Graeme W. Milton The theory of composites, Cambridge Monographs on Applied and Computational Mathematics, 6, Cambridge University Press, 2002, xxviii+719 pages | DOI

[35] Graeme W. Milton; Maxence Cassier; Ornella Mattei; Mordehai Milgrom; Aaron Welters Extending the Theory of Composites to Other Areas of Science, Milton-Patton Publishing, 2016

[36] Marvin Rosenblum; James Rovnyak Topics in Hardy classes and univalent functions, Birkhäuser Advanced Texts. Basler Lehrbücher, Birkhäuser, 1994 | DOI

[37] Georgij E. Shilov; B. L. Gurevich Integral, measure and derivative: a unified approach, Dover Books on Advanced Mathematics, Dover Publications, 1977 (translated from the Russian and edited by Richard A. Silverman)

[38] Gerald Teschl Mathematical methods in quantum mechanics, Graduate Studies in Mathematics, 157, American Mathematical Society, 2014 (With applications to Schrödinger operators) | DOI

[39] Genrikh Ts. Tumarkin On integrals of Cauchy-Stieltjes type, Usp. Mat. Nauk, Volume 11 (1956) no. 4(70), pp. 163-166 (Russian) | MR

[40] Vasili S. Vladimirov Holomorphic functions with non-negative imaginary part in a tubular region over a cone (Russian), Mat. Sb., N. Ser., Volume 79 (1969), pp. 128-152 translated in Math. USSR-Sb. 8 (1969), p. 125-146

[41] Vasili S. Vladimirov Generalized functions in mathematical physics, Mir Publishers, 1979 (Translated from the second Russian edition by G. Yankovskiĭ)

[42] Vasili S. Vladimirov Methods of the theory of generalized functions, Analytical Methods and Special Functions, 6, Taylor & Francis, 2002 | DOI

[43] Armen H. Zemanian An N-Port Realizability Theory Based on the Theory of Distributions, IEEE Trans. Circuit Theory, Volume 10 (1963) no. 2, pp. 265-274 | DOI

Cited by Sources:

Comments - Policy